Alert archive / Minnesota / Special Weather Statements in 2022

Special Weather Statement, NWS Twin Cities, MN

June 28, 2022Chisago County, Isanti County, Sherburne County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 28, 2022, 2:25 PM CDT for Chisago County, Isanti County, Sherburne County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2022, 2:25 PM CDT (19:25 UTC)
Expired
Jun 28, 2022, 3:15 PM CDT
In force
50 min
Issued by
NWS Twin Cities, MN
Hail
0.50 in
Wind
40

Counties Chisago County, MN, Isanti County, MN, Sherburne County, MN

The radar

The Minneapolis radar (KMPX), 90 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1623 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WWUS83 KMPX 281925
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
225 PM CDT Tue Jun 28 2022
 
MNZ044-050>053-WIZ014-282015-
Isanti MN-Benton MN-Mille Lacs MN-Sherburne MN-Chisago MN-Polk WI-
225 PM CDT Tue Jun 28 2022

...Strong thunderstorms will impact portions of south central Mille
Lacs, northern Chisago, Isanti, southeastern Benton, Sherburne and
northern Polk Counties through 315 PM CDT...

At 225 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Webster to 9 miles southeast of Foley.
Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Princeton, Zimmerman, Elk River and St. Francis.

This includes the following highways...
 Interstate 35 between mile markers 146 and 163.
 U.S. Highway 10 in Minnesota between mile markers 180 and 206.
 U.S. Highway 169 between mile markers 164 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Minnesota...and northwestern Wisconsin.

&&

LAT...LON 4565 9216 4541 9333 4541 9351 4537 9352
      4531 9380 4539 9395 4555 9415 4574 9318
      4573 9285 4564 9288 4565 9253 4573 9252
      4572 9216
TIME...MOT...LOC 1925Z 291DEG 20KT 4584 9241 4554 9383 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 28, 12:32 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 28, 12:32 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1232 PM CDT Tue Jun 28 2022

.DISCUSSION...(Today through Monday)
Issued at 419 AM CDT Tue Jun 28 2022

KEY MESSAGES:

- Slight Risk of severe thunderstorms for western Wisconsin with
  Marginal Risk of severe thunderstorms in far eastern Minnesota this
  afternoon

- Marginal Risk of severe thunderstorms for west-central Minnesota
  Wednesday night and for eastern-southern Minnesota and western
  Wisconsin Thursday.

- Isolated to scattered thunderstorms possible Sunday and Monday.

Today through Thursday - Several rounds/periods of showers and
thunderstorms can be expected through Thursday afternoon, some of
which may be strong to severe, and all attributed to the same frontal
boundary. WNW to ESE flow aloft will send a few shortwave
disturbances from western Canada through the Northern Plains and
across the Upper Midwest through tonight while the cold front draped
over MN/ND/MT slowly drops south today. Cooler temperatures aloft
(H5 temps around -15 deg c) atop warm surface temps/dewpoints (highs
upper 70s to mid 80s deg F with dewpoints mid 50s to around 60 deg F)
will promote steep lapse rates and an unstable lower level
environment. Discrete to clusters of thunderstorms are expected to
develop in NE MN and slide southeast, grazing far eastern MN but
mainly impact western WI, with storms potentially producing large
hail and/or damaging winds. Timing looks to be mid-to-late afternoon,
diminishing by the evening hours as the front is expected to reach
the MN/IA border through central WI by about 00z. Weak high pressure
will fill in behind the front tonight through the first half of
Wednesday as the front settles over the WI/IL border into central IA.
However, the front will then curve NW over the Dakotas to a surface
low over southern Alberta province Wednesday morning. as this low
moves east over southern Canada, the front will lift back north as a
warm front Wednesday afternoon, moving north of the WFO MPX coverage
area by Wednesday evening. While the northward-moving front would
suggest warm-sectoring (highs into the mid 80s to near 90 Wed) along
with an appreciable increase in surface moisture (dewpoints upper 50s
to mid 60s), mid-level capping may mitigate appreciable thunderstorm
development. This could be overcome by strong low-level jetting to
make for discrete to clusters of storms in the Dakotas Wednesday
afternoon which will slide into western Minnesota Wednesday night,
making for at least an isolated severe thunderstorm threat. As the
cold front of this system drops back southeast during the day
Thursday, another bout of scattered thunderstorms, some strong to
severe, is possible during the daytime hours Thursday. With the front
in the vicinity, enhanced bulk shear of 40-50kt along with MUCAPE of
1000-1500 j/kg will again be available to be tapped within a
warm/moist environment for the development of strong-severe
thunderstorms.

Overall, the SPC Severe Weather Risks run as follows:
- Day 1 (today) - Slight in western WI, Marginal in far eastern MN
 for this afternoon.
- Day 2 (Wednesday) - Marginal in western-central MN for Wednesday
  night.
- Day 3 (Thursday) - Marginal in eastern-southern MN into western WI
  for Thursday.

All these risks are highly conditional and CAMs have a wide variety
of coverages, but mostly isolated-scattered, thus the risks are only
Level 1 to 2 out of 5 at this point.

Thursday night through Sunday night - Longwave troughing will pivot
across western Ontario and the northern Great Lakes through the end
of the week, supporting a surface low pressure that will progress
from Hudson Bay into Quebec. Frontal passage Thursday night will keep
temperatures near seasonal normals for the holiday weekend. Highs in
the upper 70s and mid 80s are expected Saturday and Sunday with a
warming trend heading into the Fourth. Precip chances have increased
Saturday night and Sunday as guidance stalls a surface boundary near
our forecast area. There is still plenty of uncertainty, but this
scenario would support an increase in PoPs this weekend and will be
worth monitoring for those with holiday plans.

Fourth of July - we will see temperatures creep back up into the mid
to upper 80s. Low level moisture continues to slowly pool along the
boundary with dew points increasing into the mid to upper 60s by
Monday afternoon. There is yet another chance for thunderstorm
development that'll need to be monitored.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1232 PM CDT Tue Jun 28 2022

VFR expected through the period, except vis in potential
thunderstorms later today over WI. A front will sink southeast this
afternoon and will spark isolated to scattered storms over WI and
east of I-35 late. Winds will veer north and then southeast
Wednesday.

KMSP...Best storm risk will be to the east today, but will need to
watch for a couple that develop as far west as MSP in the 21-23Z
timeframe. Otherwise, no concerns.

/OUTLOOK FOR KMSP/
Thu...VFR. Chc -TSRA. Wind SW bcmg NW 10-15G25 kts.
Fri...VFR. Wind NW 10-15 kts.
Sat...VFR. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JPC/BPH
AVIATION...Borghoff
Hazardous weather outlook, Jun 28, 1:47 PM CDT, 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
147 PM CDT Tue Jun 28 2022

MNZ044-045-049>053-058>063-066>070-076>078-084-085-093-WIZ014>016-
023>028-291900-
Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-Chisago-Meeker-
Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver-
Scott-Dakota-Le Sueur-Rice-Goodhue-Waseca-Steele-Freeborn-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
147 PM CDT Tue Jun 28 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected through early evening. Some
may become severe with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are possible Wednesday night through
Thursday afternoon. A few of these thunderstorms may be severe,
with the main hazards bring large hail and damaging winds. There
is a Marginal Risk of severe thunderstorms in western and central
Minnesota Wednesday night. There is a Marginal Risk of severe
thunderstorms in eastern and southern Minnesota into western
Wisconsin on Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will be needed through early evening.

MNZ041>043-047-048-054>057-064-065-073>075-082-083-091-092-291900-
Douglas-Todd-Morrison-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Yellow Medicine-Renville-Redwood-Brown-Nicollet-
Watonwan-Blue Earth-Martin-Faribault-
147 PM CDT Tue Jun 28 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are possible Wednesday night through
Thursday afternoon. A few of these thunderstorms may be severe,
with the main hazards bring large hail and damaging winds. There
is a Marginal Risk of severe thunderstorms in western and central
Minnesota Wednesday night. There is a Marginal Risk of severe
thunderstorms in eastern and southern Minnesota into western
Wisconsin on Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

In the hours before

Special weather statement, Jun 28, 1:34 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
134 PM CDT Tue Jun 28 2022

MNZ044-045-050>053-281930-
Isanti MN-Benton MN-Mille Lacs MN-Sherburne MN-Kanabec MN-Chisago MN-
134 PM CDT Tue Jun 28 2022

...Strong thunderstorms will impact portions of southern Kanabec,
southern Mille Lacs, northwestern Chisago, Isanti, southeastern
Benton and northern Sherburne Counties through 230 PM CDT...

At 134 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Foley to Henriette. Movement was southeast at
30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cambridge, Isanti, Zimmerman, Princeton, Becker, Mora, Rush City,
Milaca, Foley, Brunswick, Clear Lake and Foreston.

This includes the following highways...
 Interstate 35 between mile markers 152 and 162.
 U.S. Highway 10 in Minnesota between mile markers 189 and 195.
 U.S. Highway 169 between mile markers 168 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4589 9314 4573 9314 4572 9287 4559 9289
      4544 9339 4539 9397 4552 9404 4569 9410
TIME...MOT...LOC 1834Z 294DEG 25KT 4568 9391 4584 9313

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 28, 1:55 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
155 PM CDT Tue Jun 28 2022

MNZ049>051-059-282000-
Benton MN-Sherburne MN-Stearns MN-Wright MN-
155 PM CDT Tue Jun 28 2022

...Strong thunderstorms will impact portions of northwestern Wright,
south central Benton, northwestern Sherburne and southeastern Stearns
Counties through 300 PM CDT...

At 154 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sauk Rapids to 7 miles northwest of
Paynesville. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Sauk Rapids around 200 PM CDT.
  St. Cloud around 205 PM CDT.

Other locations in the path of these storms include Richmond, Cold
Spring, Rockville, Watkins, Kimball and Clearwater.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 152 and 182.
 U.S. Highway 10 in Minnesota between mile markers 170 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4569 9407 4540 9392 4529 9426 4530 9439
      4532 9439 4533 9475 4536 9477 4541 9477
      4542 9482 4547 9486 4563 9443
TIME...MOT...LOC 1854Z 284DEG 29KT 4564 9416 4546 9480

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 28, 2:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
225 PM CDT Tue Jun 28 2022

MNZ044-050>053-WIZ014-282015-
Isanti MN-Benton MN-Mille Lacs MN-Sherburne MN-Chisago MN-Polk WI-
225 PM CDT Tue Jun 28 2022

...Strong thunderstorms will impact portions of south central Mille
Lacs, northern Chisago, Isanti, southeastern Benton, Sherburne and
northern Polk Counties through 315 PM CDT...

At 225 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Webster to 9 miles southeast of Foley.
Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Princeton, Zimmerman, Elk River and St. Francis.

This includes the following highways...
 Interstate 35 between mile markers 146 and 163.
 U.S. Highway 10 in Minnesota between mile markers 180 and 206.
 U.S. Highway 169 between mile markers 164 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Minnesota...and northwestern Wisconsin.

&&

LAT...LON 4565 9216 4541 9333 4541 9351 4537 9352
      4531 9380 4539 9395 4555 9415 4574 9318
      4573 9285 4564 9288 4565 9253 4573 9252
      4572 9216
TIME...MOT...LOC 1925Z 291DEG 20KT 4584 9241 4554 9383

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:34 PM CDTSpecial Weather StatementMPXBenton, Isanti, Sherburne56 min
Jun 28, 1:55 PM CDTSpecial Weather StatementMPXStearns65 min
Jun 27, 7:13 PM CDTSpecial Weather StatementMPXBarron47 min
Jun 28, 3:53 PM CDTSpecial Weather StatementMPXRusk37 min
Jun 28, 5:09 PM CDTSpecial Weather StatementMPXChippewa21 min
Jun 28, 5:56 PM CDTSpecial Weather StatementMPXDunn64 min

Nearby

Special Weather Statements in Minnesota, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.